Advertisement

Simple bounds for queues fed by Markovian sources: A tool for performance evaluation

  • Brian McGurk
  • Raymond Russell
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1245)

Abstract

ATM traffic is complex but only simple statistical models are amenable to mathematical analysis. We discuss a class of queuing models which is wide enough to provide models which can reflect the features of real traffic, but which is simple enough to be analytically tractable, and review the bounds on the queue-length distribution that have been obtained. We use them to obtain bounds on QoS parameters and to give approximations to the effective bandwidth of such sources. We present some numerical techniques for calculating the bounds efficiently and describe an implementation of them in a computer package which can serve as a tool for qualitative investigations of performance in queuing systems.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    E. Buffet and N.G. Duffield (1992) Exponential upper bounds via martingales for multiplexers with Markovian arrivals. J. Appl. Prob. 31 1049–1061Google Scholar
  2. 2.
    N.G. Duffield (1994) Exponential bounds for queues with Markovian arrivals. Queuing Systems 17 413–430CrossRefGoogle Scholar
  3. 3.
    D.D. Botvich and N.G. Duffield Large deviations, the shape of the loss curve, and economies of scale in large multiplexers. Preprint DIAS-APG-94-12 Accepted for Queuing Systems subject to revision.Google Scholar
  4. 4.
    D.D.Botvich, T.J. Corcoran, N.G. Duffield, P.Farrell Economies of scale in long and short buffers of large multiplexers. Proceedings of 12th UK Teletraffic Symposium.Google Scholar
  5. 5.
    F. Toomey (1994) Queues in finite buffers with Markovian arrivals: an application to bursty traffic. Preprint.Google Scholar
  6. 6.
    W.H. Press, S.A. Teukolsky, W.T. Vetterling, B.P. Flannery Numerical Recipes in C Cambridge University Press, Cambridge (1992)Google Scholar
  7. 7.
    J. Y. Hui (1988) Resource allocation for broadband networks. IEEE J. Selected Areas in Commun. SAC-6 1598–1608CrossRefGoogle Scholar
  8. 8.
    P. Glynn and W. Whitt (1994) Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. J. Appl. Prob., vol. 31A pp 131–159Google Scholar
  9. 9.
    N.G. Duffield and Neil O'Connell (1995) Large deviations and overflow probabilities for the general single-server queue, with applications Proc. Cam. Phil. Soc., 118 (1995) pp 363–374Google Scholar
  10. 10.
    S. Karlin and H. M. Taylor (1975) A First Course in Stochastic Processes, Academic Press (London)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Brian McGurk
    • 1
  • Raymond Russell
    • 1
  1. 1.Dublin Institute for Advanced StudiesDublin 4Ireland

Personalised recommendations